Nicholas G Kounis, Ming-Yow Hung, Alexandr Ceasovschih, Cesare de Gregorio, Anastasia Mavromati, Marta Bernaola, Ioanna Koniari
{"title":"Contrast Media Side Effects and Kounis Syndrome: Timeo Danaos et Dona Ferentes.","authors":"Nicholas G Kounis, Ming-Yow Hung, Alexandr Ceasovschih, Cesare de Gregorio, Anastasia Mavromati, Marta Bernaola, Ioanna Koniari","doi":"10.4274/balkanmedj.galenos.2026.2026-3-89","DOIUrl":null,"url":null,"abstract":"<p><p>Kounis syndrome is defined as the occurrence of acute coronary events in the setting of allergic, hypersensitivity, or anaphylactic reactions. It is mediated by mast cell activation and the interaction of inflammatory cells, including T lymphocytes and macrophages. This process leads to the release of multiple inflammatory mediators, such as platelet-activating factor, histamine, neutral proteases (tryptase and chymase), arachidonic acid metabolites, cytokines, and chemokines. Kounis syndrome represents a unique form of acute vascular disorder that may involve not only the coronary arteries but also peripheral, cerebral, and mesenteric vessels as well as the venous system. Contrast media are widely used in diagnostic imaging to enhance visualization and characterization of pathological conditions. These agents can be administered via several routes, including oral, intravenous, intra-arterial, or rectal administration. Although most hypersensitivity reactions to contrast media are mild to moderate, severe complications such as anaphylaxis, cardiac arrest, and Kounis syndrome may occur. In particular, contrast media-induced Kounis syndrome has been associated with significant clinical consequences, including an increased risk of life-threatening cardiac events. This narrative review aims to summarize current evidence regarding contrast media-related adverse effects, with a focus on hypersensitivity reactions, Kounis syndrome, and associated cardiovascular complications. Emphasis is also placed on preventive strategies, including the importance of obtaining a detailed patient history of prior hypersensitivity reactions prior to contrast administration, to reduce the risk of recurrence and severe outcomes.</p>","PeriodicalId":8690,"journal":{"name":"Balkan Medical Journal","volume":"43 6","pages":"297-308"},"PeriodicalIF":4.5000,"publicationDate":"2026-06-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13223382/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Balkan Medical Journal","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.4274/balkanmedj.galenos.2026.2026-3-89","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q2","JCRName":"MEDICINE, GENERAL & INTERNAL","Score":null,"Total":0}
引用次数: 0
Abstract
Kounis syndrome is defined as the occurrence of acute coronary events in the setting of allergic, hypersensitivity, or anaphylactic reactions. It is mediated by mast cell activation and the interaction of inflammatory cells, including T lymphocytes and macrophages. This process leads to the release of multiple inflammatory mediators, such as platelet-activating factor, histamine, neutral proteases (tryptase and chymase), arachidonic acid metabolites, cytokines, and chemokines. Kounis syndrome represents a unique form of acute vascular disorder that may involve not only the coronary arteries but also peripheral, cerebral, and mesenteric vessels as well as the venous system. Contrast media are widely used in diagnostic imaging to enhance visualization and characterization of pathological conditions. These agents can be administered via several routes, including oral, intravenous, intra-arterial, or rectal administration. Although most hypersensitivity reactions to contrast media are mild to moderate, severe complications such as anaphylaxis, cardiac arrest, and Kounis syndrome may occur. In particular, contrast media-induced Kounis syndrome has been associated with significant clinical consequences, including an increased risk of life-threatening cardiac events. This narrative review aims to summarize current evidence regarding contrast media-related adverse effects, with a focus on hypersensitivity reactions, Kounis syndrome, and associated cardiovascular complications. Emphasis is also placed on preventive strategies, including the importance of obtaining a detailed patient history of prior hypersensitivity reactions prior to contrast administration, to reduce the risk of recurrence and severe outcomes.
期刊介绍:
The Balkan Medical Journal (Balkan Med J) is a peer-reviewed open-access international journal that publishes interesting clinical and experimental research conducted in all fields of medicine, interesting case reports and clinical images, invited reviews, editorials, letters, comments and letters to the Editor including reports on publication and research ethics. The journal is the official scientific publication of the Trakya University Faculty of Medicine, Edirne, Turkey and is printed six times a year, in January, March, May, July, September and November. The language of the journal is English.
The journal is based on independent and unbiased double-blinded peer-reviewed principles. Only unpublished papers that are not under review for publication elsewhere can be submitted. Balkan Medical Journal does not accept multiple submission and duplicate submission even though the previous one was published in a different language. The authors are responsible for the scientific content of the material to be published. The Balkan Medical Journal reserves the right to request any research materials on which the paper is based.
The Balkan Medical Journal encourages and enables academicians, researchers, specialists and primary care physicians of Balkan countries to publish their valuable research in all branches of medicine. The primary aim of the journal is to publish original articles with high scientific and ethical quality and serve as a good example of medical publications in the Balkans as well as in the World.